Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV, Hep C and Syphilis
Feb 24, 2011

Dear thebody.com-team, I have been HIV+ for three years, have a CD4 count of 450 and a viral load of around 3000. I now unfortunately have recently been diagnosed with syphilis, hepatitis C and colatis. I am trying to understand if I should now start HIV medications, eg. Atripla or will this affect my liver adversely? My doctor thinks, first we should tackle the syphilis (3*2 jabs) and see that the transaminase levels go down. He thinks that the syphilis might be causing the hepatitis symptoms. I don't have the results for the hep C viral load or genotype yet. As soon as I have this, should I treat the hep C first before starting retro-viral therapy or is it better to do it the other way round?

My doctor is unwilling to start me on medication now because he is afraid that it will adversely affect my liver. However, I am thinking that it might help my immune system if I start medication now. What do you think? If you also think I should start medication now, is Atripla appropriate or would you recommend a more liver-friendly medication?

I would appreciate your feedback and many thanks in advance. Mike

Response from Dr. McGovern

This is a complicated question and really hinges on your HCV RNA test and on your CD4 cells.

1. HCV: If you just acquired syphilis you are at risk for HCV since some studies among MSM have shown that syphilis increases your risk of HCV infection.

2. If you just acquired HCV then your liver tests are probably abnormal from HCV infection itself. I would favor treatment with PEG/RBV if you don't clear the infection rapidly (eg, in about a month). Most HIV infected patients don't clear on their own, although we have seen a few lucky ones who did.

3. Syphilis can adversely affect your CD4 count so I would get treatment for that ASAP and then follow your CD4 counts carefully.

You also meet the new HIV treatment guidelines which suggest consideration of HIV treatment at <500 cells....I would favor HIV treatment now, but you should talk to you doctor further. If he or she is concerned because the LFTs are way high...then I would definitely think you have a strong possibility of having acute HCV infection. I have used PEG/RBV in such patients followed by HAART in about four weeks if no serious side effects from HCV infection occur.

4. Syphilis also can cause hepatitis, but the hallmark of this is usually an elevation of alkaline phosphatase.

5. The choice of HAART is not a major issue if acute HCV is the driver behind these elevated LFTS, which come down beautifully after about a month of treatment.

Hope this is helpful.



Previous
hepatitis
Next
hep c treatment and liver enzymes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement